Week1Post3 - Emily subsequently returns to your clinic 5...

This preview shows page 1 out of 1 page.

Emily subsequently returns to your clinic 5 months later, and decides to inform you that within the first 3 months after treatment, she struggled with a severe bout of depression. Instead of returning to your clinic to be prescribed, yet another pharmaceutical, she consulted her herbalist who told her about the anti- depressant, over-the-counter, herbal formulation, St. John’s Wort. She decided to begin taking St. John’s Wort in conjunction with her prescribed oral contraceptive medication, and she has now reappeared at your clinic because she is pregnant, and is distraught about how this occurred since she took her oral contraceptive compliantly since its prescription. Why then, is she pregnant? Please include detailed pharmacological mechanisms of how this occurred, and your subsequent steps in her management. Dr. Turpin and Class, Emily is pregnant because of the interaction between St. John’s Wort and her oral contraceptive. Estrogens are partially metabolized by cytochrome P450 3A4 (CYP3A4). St. John’s Wort is a CYP3A4 inducer and reduces plasma

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture